Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 209, NWS Des Moines, IA

July 14, 2003Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2003, 10:58 PM CDT for Webster County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 10:58 PM CDT (03:58 UTC)
Expired
Jul 14, 2003, 11:30 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

The radar

The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4038 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS53 KDMX 150358
SVRDMX
IAC187-150430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF FORT DODGE

* UNTIL 1130 PM CDT

* AT 1056 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CALLENDER...OR ABOUT 14 MILES SOUTHWEST OF
  FORT DODGE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR GOWRIE AROUND 1110 PM...
  NEAR HARCOURT AROUND 1115 PM AND
  8 MILES SOUTHWEST OF DAYTON AROUND 1125 PM.

OTHER WARNING LOCATIONS INCLUDE DAYTON...DUNCOMBE...GOWRIE...
HARCOURT...LEHIGH...MOORLAND AND OTHO.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO WARNING.

LAT...LON 4256 9399 4247 9440 4221 9439 4222 9395

KULA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:45 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT MON JUL 14 2003

MAIN FOCUS IN SHORT TERM IS TIMING DVLPMNT POTENTILA OF SVR WX IN IA
AND LONGER TERM IS ANY CHANCES FOR PCPN.

ATTM BEST POTENTIAL FOR DVLPMNT IS FAR NWRN IA AS SKIES CLEARED AND
TEMPS AND DEW POINTS ROSE.  CAP STRENGTH HAS RAPIDLY DECREASED. IN
LAST THREE HOUR TIME FRAME.  ORGANIZED PRESSURE RISE/FALL COUPLET
IA/NE/SD.  SHORT TERM MODEL RUC HAS TEENDS OF HOLDING DVLPMNT OFF
TIL AFT 00Z/15 WITH EARLIER RUNS TIME FRAME 21Z-00Z/  LOOKING AT
CURRENT LAPS DATA WOULD FAVOR SLIGHTLY SOONER TIMEING AS EARLY AS
22Z.   CORF. VECTORS/MAGN  FAVOR FAST MOVING STORMS WITH ALMST
DIRECT SRLY TRACK.  NOT EXPECTING SCATTERED ANUTEE OF STORMS AND
SPPED TO CAUSE ANY PROBLEMS WITH RIVERS THO SLOW DOWN OF FALL LKLY.
RST OF FCST FAIRLY STRAIGHT FORWARD WITH ONLY CONCERN TEMPS AND LWR
GUIDANCE FIGURES HOW WARM NEXT SEVERAL DAYS.  DRIER AIR FITS GOOD
DIURNAL RANGE.

IN EXTENDED WITH UPPER RIDGE WEST OF STATE AND MINOR S/W COMING DOWN
THE FLO AND THRU STATE ANY DAY COULD HAVE CHANCE FOR RAIN HWVR WILL
LEAVE PCPN IN FRI NGT WITH REST OF FCST DRY. TEMPS SEASONABLE
80S/60S.

.DSM...NONE
FORSTER
Hazardous weather outlook, Jul 14, 3:39 PM CDT, 7 hours 19 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR PARTS OF
CENTRAL IOWA TONIGHT.  THE RISK IS ROUGHLY WEST OF AN ALGONA TO
LAMONI LINE.  THUNDERSTORMS SHOULD DEVELOP IN THE FAR NORTHWEST
SECTIONS OF IOWA BY EARLY THIS EVENING AND MOVE SOUTH-SOUTHEAST
ACROSS WESTERN IOWA THROUGH THE EVENING BEFORE ENDING AROUND
MIDNIGHT.  THE MAIN THREATS WILL BE SUPERCELL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THIS AFTERNOON.
DURING THE EVENING...DAMAGING WINDS ARE EXPECTED TO BE THE MAIN
THREAT WITH LARGE HAIL BEING A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN THURSDAY...MAINLY OVER
NORTHERN IOWA. IT IS TOO EARLY TO ASSESS THE POTENTIAL FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT WEST OF A LINE FROM LAMONI TO
DES MOINES TO ALGONA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Special weather statement, Jul 14, 10:05 PM CDT, 53 minutes before
IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-150400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT MON JUL 14 2003

TORNADO WATCH NUMBER 745 THAT WAS IN EFFECT UNTIL 1000 PM CDT FOR
PORTIONS OF NORTH CENTRAL...NORTHWEST AND WEST CENTRAL IOWA HAS
BEEN ALLOWED TO EXPIRE.

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA TO THE NORTH
AND EAST OF FORT DODGE...HOWEVER...AND THERE WILL CONTINUE TO BE A
SLIGHT THREAT OF SEVERE WEATHER UNTIL THE STORMS MOVE EAST. KEEP
ALERT FOR CHANGING WEATHER AND POSSIBLE WARNINGS.  THE SEVERE
WEATHER THREAT SHOULD BE OVER BY MIDNIGHT.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:20 PM CDTTornado WarningDMXKossuth25 min
Jul 14, 11:29 PM CDTSevere Thunderstorm WarningDMXGreene31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.